Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 150, NWS State College, PA

September 27, 20024 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 27, 2002, 7:42 PM EDT for 4 counties in Pennsylvania. It was in force for 63 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 27, 2002, 7:42 PM EDT (23:42 UTC)
Expired
Sep 27, 2002, 8:45 PM EDT
In force
63 min
Issued by
NWS State College, PA
Area
Whole counties

Counties Adams County, PA, Dauphin County, PA, Lebanon County, PA, York County, PA

The radar

The State College radar (KCCX), 134 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 8:00 PM EDTThunderstorm Wind 50 EHershey, PATrees were reported down on power lines in Hershey.
Sep 27, 8:00 PM EDTThunderstorm Wind 50 EMiddletown, PALarge tree limbs were down in Middletown.
Sep 27, 8:00 PM EDTThunderstorm Wind 50 EMc Sherrystown, PALarge tree limbs were reported down on power lines in McSherrystown.
Sep 27, 8:10 PM EDTThunderstorm Wind 50 ELebanon, PATrees were down in Lebanon.
Sep 27, 8:10 PM EDTThunderstorm Wind 50 EHanover, PATrees were down in Codorus, 9 miles east of Hanover.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 333 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
423 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
333 m²/s²
0-3 km storm-relative helicity
376 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

322 
WUUS51 KCTP 272342
SVRCTP
PAC001-043-075-133-280045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
742 PM EDT FRI SEP 27 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA
  LEBANON COUNTY IN SOUTH CENTRAL PENNSYLVANIA
  DAUPHIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA
  ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 845 PM EDT.

* AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM ROCKVILLE TO 7 MILES SOUTHWEST OF
  GETTYSBURG...MOVING NORTHEAST AT 45 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  STEELTON AND RUTHERFORD HEIGHTS AROUND 750 PM.
  DEHART DAM AND SKYLINE VIEW AROUND 755 PM.
  LYKENS AND PENN NATIONAL RACEWAY AROUND 800 PM.
  WILLIAMSTOWN AND VALLEY GREEN AROUND 805 PM.
  

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER 
LINES...AND CAUSE PROPERTY DAMAGE. THE SAFEST PLACE TO BE DURING A 
SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM 
WINDOWS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 2:25 PM EDT, 5 hours 17 minutes earlier.

Area forecast discussion, Sep 27, 2:25 PM EDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
225 PM EDT FRI SEP 27 2002

...WORK ZONES/ZONES BY 4 PM...

...CHANGES...

CURRENT FCST NOT BAD. WILL LET FLOOD WATCH EXPIRE. SPS OUT FOR
SEVERE FOR NEXT FEW HOURS.

...DISC...

...SHORT TERM...

SO FAR NO FLOODS OR SEVERE...JUST A USEFUL RAIN TO TAKE THE EGDE OFF
THE DROUGHT.

VERY HIGH DEWPOINTS STILL WORKING TO THE NW...BUT REMAINS OF ISIDORE
FALLING APART WITH TIME.

SECONDARY COLD FRONT PUSHING SE LATE TONIGHT.

NICE WEEKEND IN STORE FOR THE AREA. SOME MID LEVEL CLDS SUNDAY AND
SUNDAY NIGHT...AS WARM ADVECTION SETS IN. MAYBE A SHOWER FAR N
PA...BUT WILL KEEP FCST DRY FOR NOW.

WHILE AIRMASS WILL NOT BE REAL COOL...DRY AIR AND LIGHT WINDS WILL
ALLOW TEMPS TO FALL OFF AT NIGHT.

...LONG TERM...

STRONG RIDGE BUILDS ACROSS EASTERN STATES EARLY NEXT WEEK.
RECORD HEAT TO PUSH NE FROM PLAINS. SOME SHOWERS/STORMS POSSIBLE
ON WED...WITH FRONT...IF IT DOES NOT SLOW DOWN. SHOWERS COULD LINGER
INTO FRIDAY...AS REMAINS OF TROPICAL SYSTEMS LIFT NORTHARD FROM THE
GULF...SIMILAR TO CURRENT SYSTEM.

.CTP...NONE.

MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 4:08 PM EDTSevere Thunderstorm WarningCTPSomerset67 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.